Alert archive / Hawaii / High Surf Warnings in 2020

High Surf Warning 9, NWS Honolulu, HI

December 5, 2020Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 5, 2020, 3:30 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 6, 2020, 12:00 PM HST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2020, 3:30 PM HST (01:30 UTC)
In effect from
Dec 6, 2020, 12:00 PM HST
Expired
Dec 7, 2020, 7:31 AM HST
In force
20 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2020-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2020-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WHHW40 PHFO 060130
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 PM HST Sat Dec 5 2020

...HIGH SURF WARNING DUE TO LARGE NORTHWEST SWELL...

.A new northwest swell arriving on Sunday is expected to produce 
warning level surf along most north and west facing shorelines. 
Surf will first rise Sunday morning on Kauai and then spread down 
the island chain during the remainder of the day.

HIZ001>003-006>008-012-013-017-019-020-061430-
/O.NEW.PHFO.SU.W.0009.201206T1600Z-201208T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
330 PM HST Sat Dec 5 2020

...HIGH SURF WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST
MONDAY...

* WHAT...Dangerously large breaking waves of 20 to 30 feet with
  locally higher sets along north facing shores of Niihau, Kauai,
  Oahu and Maui County. Dangerously large breaking waves of 15 to
  20 feet with locally higher sets along west facing shores of 
  Kauai, Oahu and Molokai.
  

* WHERE...Portions of Niihau, Kauai, Oahu, Molokai and Maui.

* WHEN...From 6 AM Sunday to 6 PM HST Monday. Surf will first rise
  Sunday morning on Kauai, and then Oahu and Maui county during 
  the day Sunday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$
4 follow-up statements
967 
WHHW40 PHFO 061352
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
352 AM HST Sun Dec 6 2020

...HIGH SURF WARNING IN EFFECT FOR THE NORTH AND WEST FACING 
SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF 
MAUI...

.A northwest swell arriving today will produce rapidly rising surf
along most north and west facing shorelines. Surf will first rise
this morning on Kauai's shores and then spread down the island 
chain through the remainder of the day.

HIZ001>003-006>008-012-013-017-019-020-070300-
/O.EXT.PHFO.SU.W.0009.201206T2200Z-201208T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
352 AM HST Sun Dec 6 2020

...HIGH SURF WARNING NOW IN EFFECT FROM NOON TODAY TO 6 PM HST
MONDAY...

* WHAT...Dangerously large breaking waves of 20 to 30 feet with
  locally higher sets along the north facing shores of Niihau,
  Kauai, Oahu, Molokai and Maui. Dangerously large breaking waves
  of 15 to 20 feet with locally higher sets along west facing 
  shores of Niihau, Kauai, Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, and north facing shores of Maui.

* WHEN...From noon today to 6 PM HST Monday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.


&&

$$
659 
WHHW40 PHFO 070150
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
350 PM HST Sun Dec 6 2020

...HIGH SURF WARNING IN EFFECT FOR THE NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF
MAUI...

.A large northwest swell will continue to fill rest of today. 
Surf will rapidly rise to warning levels tonight along most north
and west facing shorelines and begin to subside tomorrow morning.


HIZ001>003-006>008-012-013-017-019-020-071500-
/O.CON.PHFO.SU.W.0009.000000T0000Z-201208T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
350 PM HST Sun Dec 6 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Dangerously large breaking waves of 20 to 30 feet with 
  locally higher sets along the north facing shores of Niihau, 
  Kauai, Oahu, Molokai and Maui. Dangerously large breaking 
  waves of 15 to 20 feet with locally higher sets along west 
  facing shores of Niihau, Kauai, Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...From noon today to 6 PM HST Monday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$
171 
WHHW40 PHFO 071321
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
321 AM HST Mon Dec 7 2020

...HIGH SURF WARNING IN EFFECT FOR THE NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF
MAUI...

.A large northwest swell will persist through today. A slight
drop off will occur with this swell this afternoon.

HIZ001>003-006>008-012-013-017-019-020-080230-
/O.CON.PHFO.SU.W.0009.000000T0000Z-201208T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
321 AM HST Mon Dec 7 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Dangerously large breaking waves of 20 to 28 feet
  expected along the north and west facing shores of Niihau,
  Kauai, and north facing shores of Oahu, Molokai and Maui.
  Dangerously large breaking waves of 15 to 20 feet expected 
  along west facing shores of Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST late this afternoon.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

Boaters should be aware of an increased number of surfers and
body boarders utilizing the harbor channel to access surfing
areas.

&&

$$
522 
WHHW40 PHFO 071731
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
731 AM HST Mon Dec 7 2020

...HIGH SURF ADVISORY IN EFFECT FOR NORTH AND WEST FACING SHORES 
OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A large northwest swell will affect the area through early Tuesday
morning.

HIZ001>003-006>008-012-013-017-019-020-080645-
/O.CAN.PHFO.SU.W.0009.000000T0000Z-201208T0400Z/
/O.NEW.PHFO.SU.Y.0037.201207T1731Z-201208T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
731 AM HST Mon Dec 7 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Large breaking waves of 15 to 20 feet along north and
  west facing shores of Niihau and Kauai, and north facing shores
  of Oahu, Molokai, and Maui. Large breaking waves of 12 to 16
  feet along west facing shores of Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

Boaters should expect recreational surfers and body boarders
utilizing harbor channels to access surfing areas.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 5, 9:52 AM HST, 5 hours 38 minutes earlier.

Area forecast discussion, Dec 5, 9:52 AM HST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
952 AM HST Sat Dec 5 2020

.SYNOPSIS...
Trade winds will ease and shift out of the southeast today,
leading to a land and sea breeze pattern over much of the state
through the weekend. Showers will favor windward slopes of the
Big Island and east Maui, while daytime sea breezes produce
clouds and a few light showers over interior terrain elsewhere.
Moderate easterly trade winds and a typical shower pattern will
rebuild on Monday. Winds may briefly decrease and shift
southeasterly again Wednesday and Thursday.

&&

.DISCUSSION...
Trade winds will steadily decline and shift out of the southeast
today. The surface ridge driving the trades currently sits about
150 miles north of Kauai, and as this feature is pushed southward,
local winds will ease and shift out of the southeast. With the
western half of the island chain being put in the wind shadow of
the Big Island, sea breezes will dominate over most areas this
afternoon. A ridge aloft is building overhead from the west,
leading to stable conditions with a firm inversion between 4,000
to 6,000 ft, and the available low-level moisture in the trade
wind flow is modest. This points to clouds and only light showers
forming over interior terrain this afternoon.

The stable, southeasterly low-level winds will persist through
the weekend. Winds will be more easterly around the Big Island and
east Maui, where windward areas will experience modest rainfall.
Elsewhere, a land and sea breeze pattern will dominate, leading to
clearing overnight and clouds and a few showers over interior
terrain Sunday afternoon.

Trade winds will return Monday and Tuesday. A front that will
stall several hundred miles north of the islands this weekend will
wash out, and surface high pressure will pass about 800 miles
north of the state, driving moderate trade winds. Mid-level
ridging will maintain stable conditions, focusing showers over
typical windward slopes.

Local winds will likely ease and potentially shift out of the
southeast again on Wednesday and Thursday as another north Pacific
front develops and stalls north of the islands. A mid- to upper-
level trough will pass over the state at this time, providing
some instability that could enhance showers.

Into the long term, stable conditions should return on Friday, and
trades are expected to rebuild heading into next weekend.

&&

.AVIATION...
High pressure northeast of the state will weaken over the next 24
hours as a cold front approaches and stalls northwest of Kauai. As
a result, the trades will diminish from east to west across the
state today. Sea breezes are expected to develop in many areas this
afternoon, with land breezes taking over tonight. Rather dry weather
is expected across the island chain, with only a few isolated showers
affecting windward areas this morning and again tonight, as well
as interior sections this afternoon.

AIRMET TANGO remains in effect for moderate turbulence aloft from
Molokai through the Big Islands and could continue through this
afternoon before diminishing.

AIRMET TANGO also remains in effect for low-level turbulence over
and downwind of terrain for all islands. Conditions should improve
by late this morning for most, if not all, areas.

&&

.MARINE...
Trade winds will be on the decrease today as high pressure moves
off to the northeast of the area. The Small Craft Advisory (SCA)
that is currently posted for the waters around the Big Island will
likely be lowered later today. However, a SCA will likely be
posted once again for waters exposed to a new large northwest
swell filling in on Sunday. Also a new high will be passing by to
our north Monday and Tuesday with winds likely increasing the SCA
levels over the typically windy waters around Maui County and the
Big Island.

The current moderate size northwest swell is running a bit
smaller than model guidance. Based on buoy readings northwest of
the Kauai, surf heights will likely remain just below advisory
levels today and tonight.

Long period forerunners from a new large northwest swell, are
expected to arrive Sunday. A High Surf Warning will likely be
issued later today for the anticipated arrival of this large
swell. This swell is expected to peak late Sunday and Sunday night
before gradually lowering Monday and Monday night. Another, but
slightly smaller northwest swell is expected to fill in on
Tuesday. This swell is expected to peak late Tuesday and Tuesday
night before gradually lowering Wednesday and Thursday. Advisory
level surf is anticipated during the peak of this swell.

Trade winds over and upwind of the state, will continue to produce
small, short period choppy surf along east facing shores through
the weekend and on through most of next week. Small surf will
continue along south facing shores through Monday with a slight
uptick possible Tuesday through Thursday as a small long period
south southwest swell moves through the area.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST this evening for Alenuihaha
Channel-Big Island Windward Waters-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Wroe
AVIATION...Burke
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 3:29 PM HSTSmall Craft AdvisoryHFO4 days

Nearby

High Surf Warnings in Hawaii, 2020Every high surf warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.